Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 98, NWS Charleston, WV

July 10, 2001Taylor County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2001, 8:59 PM EDT for Taylor County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2001, 8:59 PM EDT (00:59 UTC)
Expired
Jul 10, 2001, 9:30 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 134 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 4:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 110100
SVRRLX

WVC091-110130-
/NEW.KRLX.SV.W.0149.110059-110130/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
859 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN WEST VIRGINIA...

* UNTIL 930 PM EDT...

* AT 854 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES NORTH OF FLEMINGTON...MOVING SOUTHEAST AT 25
  MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...GRAFTON.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3942 8001 3938 8009 3940 8020 3931 8020
          3924 8014 3925 7999 3930 7996 3930 7991
          3935 7991

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:18 PM EDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jul 10, 2:18 PM EDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
218 PM EDT TUE JUL 10 2001

THIS AFTN LAST OF THE TRIPLE H WX FOR A SPELL.  FEW CELLS POPPING UP
ACR THE LOLNDS ATT.  CLDFRNT PROGRESSING THRU OH WITH THE
REINFORCING SHOT OF COOLER AIR RIGHT BHND THAT ONE OVR SRN MI.
TSTMS CHCS IN THE FIRST PD ARE THE MAIN CHALLENGE THIS CYCLE.
H10-H8 LAPSE RATES GRTR THAN 9.0C KM AND H7-H5 VALUES EXCEEDING 6.5
C/KM DISPLAY MODERATE INSTABILITY...NOT TO MENTION SBCAPES ABV 1.5
KJ/KG...LI/S -5...TT OF 48...SELL ME ON KEEPING CHC MENTION.  IN
FACT WL UP NRN TIER TO 40.  ETA SHOWS BULK OF CONV COMPLEX REMAINING
ACR WRN PA AND MVNG SE WHERE WW 538 IS.  TEMPS TNGT STILL MUGGY
CRW-HTS S...CKB-PKB DUE TO EARLIER FROPA MAY SEE A REPRIEVE.

FRNT THRU CWA BY 18Z WED WITH REFRESHING AIR IN FORM OF UPR 50S TO
LOW 60S DWPTS.  NRLY WINDS AND H8 SPECIFIC HUMIDITY DWN TO 6G/KG
POINT TO A REFRESHING DAY WITH LTL IN THE WAY OF CLDS.

BENIGN WX CONTS THE REMAINDER OF THE SHORT TERM WITH ANTICYCLONIC LO
LVL FLO.  AVN HINTS AT A BNDRY DRAPED W-->E THUR NGT ALTHO WITH
LOWEST 6KFT ABSENT OF SUFFICIENT MSTR TO INDUCE PRECIP PROCESS AM
CONTINUING WITH DRY FCST.

FWC NMBRS DOING REAL WELL AND WL CONT TO FOLLOW.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:07 PM EDTFlash Flood WarningRLXTaylor3 hr
Jul 10, 10:37 PM EDTFlash Flood WarningRLXTaylor2 hr
Jul 11, 12:38 AM EDTFlash Flood WarningRLXTaylor3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.